Texas, 2016

Hail and Damaging Wind in Texas, June 18, 2016

June 18, 2016 · NWS HGX · 3 events in 2 counties and zones

Showers and thunderstorms moved to the southwest across the area in the late afternoon through early evening hours and produced hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved to the southwest across the area in the late afternoon through early evening hours and produced hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 18, 2:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 2:40 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
340 PM CDT SAT JUN 18 2016

.MARINE...
Winds have relaxed over the Gulf waters to less than 5 knots. Small
surface high southeast of PSX will keep winds low. Line of storms
moving in from the northeast may hold together late this
afternoon/early evening as they reach the coast. Strong gusty winds
and lightning should be main threats. Light winds continue
tonight/Sunday before tropical wave moving through the far SW Gulf
ushers in more moisture and a slight increase in winds. Seas should
slowly build and may reach 3 to 4 feet as the wave (possibly
intensifies) moves into Mexico. After that moisture gradually
decreases Tuesday with the building upper ridge to the northwest
and light south to southeast flow resumes.

45

&&

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
Watching the line of strong/severe thunderstorms approaching ne
areas this afternoon. The HRRR still advertising weakening as it
approaches late this afternoon, but earlier runs have not handled
the evolution of the line well with a weakening bias. So, with an
unstable airmass in place at time of max heating, thinking the
line will move into the area before we see much weakening. Should
weaken later this evening as it reaches central areas of
southeast Texas. Main severe threat from the line is damaging wind
gusts. Expect a good chance of rain for all but west/sw areas this
evening.

Not any significant change to the forecast for Sunday. Cooler
temps are expected with a chance of rain areawide as moisture
levels increase with a weakness in the ridge overhead. The chance
of rain will continue for the southern half of the area on
Monday/Tuesday. further north, only a slight chance of rain as
the mid/upper level ridge begins to build back over the area early
next week. By Wednesday the rain chances are likely gone and we
will be back to above normal temperatures with the ridge becoming
the dominate weather feature through the rest of the forecast
period yet again. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  92  75  91  74 /  30  40  20  20  10
Houston (IAH)              75  91  75  91  75 /  50  50  20  40  20
Galveston (GLS)            80  88  82  88  80 /  50  50  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...33
Aviation/Marine...45
Hazardous weather outlook, Jun 18, 3:48 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 AM CDT SAT JUN 18 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
448 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HIGH HEAT INDEX
VALUES TODAY. HEAT INDEX VALUES WILL RANGE BETWEEN 103 AND 108 DEGREES
LATE THIS AFTERNOON.

A WEAK COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON
FROM THE NORTHEAST. THE FRONT COULD TRIGGER A FEW STRONG STORMS
MAINLY EAST OF A MADISONVILLE TO CLEVELAND LINE. THE PRIMARY
SEVERE WEATHER HAZARD WILL BE STRONG DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION ON SUNDAY. THE STORMS WILL BE SLOW
MOVING SO SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOST AREAS
WILL RECEIVE ABOUT A HALF INCH OF RAIN WITH ISOLATED TOTALS
BETWEEN 1 AND 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 18, 2:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT SAT JUN 18 2016

TXZ163-164-179-182130-
TRINITY TX-POLK TX-HOUSTON TX-
342 PM CDT SAT JUN 18 2016

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHEASTERN
HOUSTON...POLK AND TRINITY COUNTIES THROUGH 430 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO
SEVERE THUNDERSTORMS CENTERED 15 MILES EAST OF LUFKIN...MOVING
SOUTHWEST AT 30 MPH. THE LINE WILL BE NEAR EASTERN PORTIONS OF
TRINITY AND POLK COUNTIES BETWEEN 400 AND 430 PM.

STRONG WINDS GREATER THAN 40 MPH CAN BE EXPECTED AHEAD OF THIS LINE
OF STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...APPLE SPRINGS...CORRIGAN...GRAPELAND...GROVETON...KENNARD...
SEVEN OAKS...ALABAMA-COUSHATTA RESERVATION...MOSCOW...LEGGETT...WECHES...
PENNINGTON AND CENTRALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE LIVINGSTON...BE PREPARED FOR STRONG THUNDERSTORMS
BETWEEN 430 AND 530 PM. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3138 9495 3134 9496 3133 9490 3115 9486
      3106 9456 3106 9457 3101 9466 3056 9456
      3068 9491 3094 9522 3156 9553
TIME...MOT...LOC 2035Z 062DEG 21KT 3131 9445
Special weather statement, Jun 18, 3:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 PM CDT SAT JUN 18 2016

TXZ164-177>179-199-200-182300-
TRINITY TX-SAN JACINTO TX-WALKER TX-POLK TX-LIBERTY TX-MONTGOMERY TX-
436 PM CDT SAT JUN 18 2016

...STRONG THUNDERSTORMS ACROSS EASTERN HOUSTON...LIBERTY...WALKER...
SAN JACINTO...NORTHEASTERN MONTGOMERY...POLK...NORTHEASTERN HARRIS...
SOUTHEASTERN MADISON AND TRINITY COUNTIES THROUGH 600 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WELLS TO 8 MILES SOUTHEAST OF APPLE
SPRINGS TO NEAR ALABAMA-COUSHATTA RESERVATION TO NEAR VILLAGE MILLS
TO NEAR FOREST HEIGHTS. MOVEMENT WAS SOUTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONROE...HUNTSVILLE...LIBERTY...CLEVELAND...DAYTON...WILLIS...LIVINGSTON...
APPLE SPRINGS...TRINITY...SHEPHERD...PANORAMA VILLAGE...ONALASKA...
SPLENDORA...CORRIGAN...PATTON VILLAGE...ROMAN FOREST...WOODBRANCH...CUT
AND SHOOT...GROVETON AND NEW WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 2989 9468 3006 9506 3017 9510 3011 9517
      3039 9557 3088 9578 3090 9563 3139 9496
      3075 9469 3067 9458 3049 9454 3049 9473
      3011 9460 3011 9444 2989 9444
TIME...MOT...LOC 2135Z 064DEG 26KT 3146 9500 3112 9491 3074 9473 3046
9432 3019 9375
Special weather statement, Jun 18, 3:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT SAT JUN 18 2016

TXZ213-227-237-238-182245-
GALVESTON TX-BRAZORIA TX-HARRIS TX-FORT BEND TX-
443 PM CDT SAT JUN 18 2016

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GALVESTON...NORTHEASTERN
BRAZORIA...SOUTH CENTRAL HARRIS AND EAST CENTRAL FORT BEND COUNTIES
THROUGH 545 PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTERING OF STRONG
THUNDERSTORMS OVER SOUTHERN HARRIS...NORTHERN BRAZORIA AND
NORTHWESTERN GALVESTON COUNTIES. THESE STORMS WERE NEARLY
STATIONARY AS THEY HAVE FORMED ALONG THE SEA BREEZE BOUNDARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HOURLY
RAINFALL RATES OF BETWEEN 0.5 AND 1.5 INCHES ARE POSSIBLE THAT MAY
CAUSE NUISANCE TEMPORARY STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PASADENA...PEARLAND...LEAGUE CITY...MISSOURI CITY...FRIENDSWOOD...
ALVIN...STAFFORD...BELLAIRE...WEST UNIVERSITY PLACE...SANTA FE...WEBSTER...
MANVEL...ASTRODOME AREA...CLEAR LAKE...FRESNO...GREATER HOBBY AREA...SOUTH
BELT / ELLINGTON...UNIVERSITY PLACE...GREENWAY / UPPER KIRBY AREA AND
MACGREGOR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2974 9548 2958 9506 2938 9517 2954 9557
TIME...MOT...LOC 2140Z 023DEG 3KT 2954 9530

The radar

The Houston radar (KHGX), 46 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fort Bend

When
June 18, 4:25 PM CST
Where
Fort Bend County, 2.27 mi NE of Dewalt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.570, -95.540

Quarter size hail observed in the Missouri City area.

Hail, Harris

When
June 18, 5:30 PM CST
Where
Harris County, 3.08 mi ESE of White Oak Acres
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.810, -95.400

Penny size hail observed in the Heights area.

Thunderstorm Wind, Harris

When
June 18, 6:09 PM CST
Where
Harris County, 1.37 mi WNW of Joyce
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.581, -95.049

Wind gust was measured at the Taylor Lake Village area site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635972, 635974, 635975.